The Washington PostDemocracy Dies in Darkness

Opinion We must warn about the dangers of xylazine, too

Fentanyl-laced sky blue pills.
Placeholder while article actions load

Regarding Petula Dvorak’s June 10 Metro column, “College prep must include honest chats about drugs”:

Ms. Dvorak’s frank parental advice on using fentanyl strips to test illicit drugs is a necessary but alas incomplete strategy for reducing the risks of a fatal drug overdose.

Fentanyl, an opioid that is 100 times stronger than morphine, is being mixed into counterfeit prescription pills and batches of cocaine, methamphetamine, hallucinogens, cannabis and other harmful street drugs. As Ms. Dvorak noted, fentanyl test strips can be easily used to detect the presence (but not the amount) of fentanyl in the contaminated drugs. Moreover, in the event of a heroin/fentanyl overdose, the nasal spray drug naloxone can quickly reverse the overdose.

Her parental guidance, however, would benefit from an update to warn about xylazine, a non-opioid tranquilizer developed for veterinary medicine. Drug cartels and dealers are now adding xylazine to heroin, fentanyl, pills and other street drugs because it intensifies the high. What’s frightening is there are no test strips for xylazine, and naloxone does not reverse an overdose. In Harford and Cecil counties where I work and volunteer, we are seeing a dramatic increase in xylazine overdoses and use.

Family-member and trusted-messenger discussions about the insidiousness of xylazine, contaminated street drugs and what looks like genuine pharmaceuticals will reduce fatal overdoses. Too many people, especially teens, are dying every day.

Don Mathis, Havre de Grace, Md.

The writer is a certified peer recovery specialist for Voices of Hope.

Loading...